Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 51, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2020, 2:23 PM CDT for Nicollet County, Sibley County, Minnesota. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 2:23 PM CDT (19:23 UTC)
- Expired
- Jul 11, 2020, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Nicollet County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:38 PM CDT | HAIL 1.75 | 2 Ne Lafayette, MN | |
| Jul 11, 3:00 PM CDT | TSTM WND DMG | 3 W Nicollet, MN | ROAD SIGN DAMAGE AND ROOF DAMAGE REPORTED ALONG HWY 14 THREE MILES WEST OF NICOLLET. TIME ESTIMATED. |
| Jul 11, 3:08 PM CDT | HAIL 0.7 | 3 Nw Nicollet, MN | REPORTED VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
995
WUUS53 KMPX 111923
SVRMPX
MNC103-143-112015-
/O.NEW.KMPX.SV.W.0051.200711T1923Z-200711T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Sat Jul 11 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
South central Sibley County in central Minnesota...
Eastern Nicollet County in south central Minnesota...
* Until 315 PM CDT.
* At 223 PM CDT, a severe thunderstorm was located over Winthrop, or
15 miles north of New Ulm, moving southeast at 30 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Gaylord, Nicollet, Lafayette, Oshawa, New Sweden, Rush River,
Norseland and New Rome.
This includes the following highways...
U.S. Highway 14 between mile markers 115 and 119.
U.S. Highway 169 between mile markers 72 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4446 9447 4459 9416 4443 9393 4440 9395
4422 9423
TIME...MOT...LOC 1923Z 316DEG 25KT 4452 9435
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:48 AM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 11, 10:48 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1048 AM CDT Sat Jul 11 2020 .Updated Short Term for Increasing Severe Weather Threat... Issued at 1047 AM CDT Sat Jul 11 2020 && .SHORT TERM...(This afternoon through Sunday evening) Issued at 1047 AM CDT Sat Jul 11 2020 The risk for severe storms has increased across the region later today, as SPC has expanded the slight risk of severe weather northwest along the Upper Minnesota River Valley. Storms are already ongoing across far western Minnesota ahead of a compact shortwave trough. These storms are elevated, as evident by their west-to-east motion that lines up with the H850-500mb mean wind. Later this morning or early this afternoon the storms will take on a northwest- to-southeast direction as they become more rooted at the surface and follow the Bunker's right moving storm motion. Once this happens, that will be and indicator for the onset of severe weather. Deep layer shear associated with the aforementioned shortwave trough, together with MLCAPE values of 2500 to 3000 J/kg will support longer lived storms and organized convection. The main risks are hail due to the fatter CAPE profiles, and also damaging wind if the storms can establish a cold pool. Overall give the set up, confidence is fairly high that there will be scattered severe thunderstorms this afternoon, mainly south of I-94. Storms should exit the region this evening. The higher LCLs will be a limiting factor in any tornadoes, and that is why SPC doesn't have any probabilities highlighted across the forecast area. .LONG TERM...(Sunday night through Friday) Issued at 407 AM CDT Sat Jul 11 2020 Next week will feature rounds of thunderstorms, some severe, and temperatures near or slightly below normal. A large trough over western Canada will dig southeast across the northern Plains to the Upper Mississippi Valley Monday and Monday night. Forcing will be decent, especially across North Dakota and northern Minnesota as the trough becomes increasingly negatively tilted while it swings through. Low level moisture advection will be impressive ahead of the trough. Pwats increase to around 2 inches Monday night and a 35-40 kt low level jet will result in decent moisture flux. A surface low over South Dakota will weaken as it tracks east toward Minnesota. However, backed surface flow Monday afternoon and early evening will enhance low level shear for a time. Storms, possibly supercells, will develop Monday afternoon over the Dakotas. All severe hazards will be possible, including tornadoes until the low level flow veers more southwesterly throughout Monday evening. Therefore, the best potential for tornadoes will be where convection develops early on (Dakotas eastward to possibly western Minnesota). These storms should eventually grow upscale into clusters or multiple large complexes as they advance eastward across MN and WI Monday night due to the mid level flow. At that point, wind damage would become the main threat. Locally heavy rainfall is also possible given the pwats and strong forcing, especially if training occurs on the south side of the clusters. The cold front will slow Tuesday with the trough axis swinging northeast back into Canada. Showers and thunderstorms will continue along it and intensify during the afternoon across southern MN into central WI. Some severe weather is possible but should be more isolated than Monday night. Models have been trending weaker and less impressive with the ridging across the southern U.S. for the middle to latter parts of next week. However, a belt of strong mid level westerly flow and multiple disturbances tracking along it should bring rounds of showers and thunderstorms. The increased cloud cover and convective activity should keep temperatures subdued and actually below normal at times. Periodic severe weather looks likely across the Midwest, but much of this will depend on mid level lapse rates, boundary layer moisture, and the character of the waves. Such elements are not resolved well enough at this range to get too specific and are subject to influences of prior convection. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 535 AM CDT Sat Jul 11 2020 A broken line of showers, and embedded thunderstorms, formed over the past couple of hours across west central, southeast into southeast Minnesota. These showers/storms should begin to dissipate and move southeast of MKT/STC/MSP by 13-14z. Otherwise, the main concern is redevelopment across west central Minnesota before 18z. Confidence is still low on areal coverage of the storms redeveloping this morning across west central Minnesota, but high enough to warrant temporary periods of SHRA/TSRA from RWF-MKT between 15-18z as timing looks good. Elsewhere, SHRA looks reasonable until we have a better handle on coverage. RNH- EAU have the least chance of any TSRA until this afternoon. KMSP... Areal coverage is not high enough to warrant anything more than SHRA before 14z. Otherwise, redeveloping looks to be around 19-21z but timing remains questionable and could linger after 23z. After 00z, VFR conditions will prevail. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. TSRA likely late. Wind SE 10 kts. Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...Borghoff AVIATION...JLT
Hazardous weather outlook, Jul 11, 11:03 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1103 AM CDT Sat Jul 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121615- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1103 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Confidence increasing in scattered thunderstorms later this morning through early evening. A few storms will likely produce large hail and damaging wind, generally along and south of I-94. SPC has expanded the Slight Risk of severe weather across that area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rounds of thunderstorms are expected through next week. Some severe weather is possible at times. There is a Slight Risk of severe thunderstorms Monday night west of I-35 and a Marginal Risk east. Large hail, damaging winds, and heavy rainfall are the main hazards, but a few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed, especially locations south of I-94. jrb
In the hours before
Local storm report, Jul 11, 2:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 4 N HECTOR 44.80N 94.71W
07/11/2020 E1.75 INCH RENVILLE MN PUBLIC
&&
JPCLocal storm report, Jul 11, 2:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 2 N HECTOR 44.77N 94.72W
07/11/2020 E2.00 INCH RENVILLE MN PUBLIC
&&
JPCLocal storm report, Jul 11, 2:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 3 SSW STEWART 44.69N 94.51W
07/11/2020 E2.50 INCH SIBLEY MN TRAINED SPOTTER
&&
JPCLocal storm report, Jul 11, 2:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
216 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 S LONG BEACH 45.59N 95.43W
07/11/2020 E1.00 INCH POPE MN PUBLIC
&&
JPCLocal storm report, Jul 11, 2:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
218 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 2 N WINTHROP 44.57N 94.36W
07/11/2020 E1.25 INCH SIBLEY MN TRAINED SPOTTER
&&
JPCLocal storm report, Jul 11, 2:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 S GLENWOOD 45.62N 95.40W
07/11/2020 E1.00 INCH POPE MN TRAINED SPOTTER
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:32 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 28 min |
| Jul 11, 10:43 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 47 min |
| Jul 11, 11:17 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 11, 11:34 AM CDT | Special Weather Statement | MPX | Todd | 56 min |
| Jul 11, 12:00 PM CDT | Special Weather Statement | MPX | Kandiyohi | 45 min |
| Jul 11, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 58 min |
| Jul 11, 12:39 PM CDT | Special Weather Statement | MPX | Meeker | 51 min |
| Jul 11, 12:57 PM CDT | Special Weather Statement | MPX | Todd | 33 min |
| Jul 11, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 55 min |
| Jul 11, 1:20 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 40 min |
| Jul 11, 1:28 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 47 min |
| Jul 11, 1:48 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 57 min |
| Jul 11, 2:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 11, 2:15 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 45 min |
| Jul 11, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 40 min |
| Jul 11, 2:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 33 min |
| Jul 11, 2:57 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 48 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 42 min |
| Jul 11, 3:10 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 20 min |
| Jul 11, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 49 min |
| Jul 11, 3:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Steele, Waseca | 43 min |
| Jul 11, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 55 min |
| Jul 11, 4:17 PM CDT | Special Weather Statement | MPX | Faribault | 58 min |
| Jul 11, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 25 min |
| Jul 11, 6:16 PM CDT | Special Weather Statement | MPX | Hennepin | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.